Re: Potential allergic drug reaction from residual antibiotics present in livestock

Issue: BCMJ, Vol. 52, No. 8, October 2010, page(s) 388 Letters
H.C. George Wong, MD

I agree with the concern about anti­biotic use in our livestock ­ex­pressed in Dr Bill Mackie’s COHP column [BCMJ 2010;52:309].

In addition to the problem of antibiotic-resistant organisms, there is a potential of sensitization from the residual antibiotics in the livestock resulting in subsequent antibiotic allergy in patients. 

There could be a potential cause of chronic urticaria or idiopathic anaphylaxis due to ingestion of the livestock containing the residual antibiotics by sensitive patients later on. Research in this area should be carried out.

Antibiotic-resistant organisms and potential allergic drug reaction from the residual antibiotics in our livestock should be of great concern to Health Canada.
—H.C. George Wong, MD
Vancouver

THIS ARTICLE

DISCUSSION

SHARE THIS ARTICLE